Authors: Honorio T. Benzon, M.D. et al
Northwestern University Feinberg School of Medicine, Chicago, Illinois, United States
Introduction: Contrast medium is usually avoided, or a steroid premedication is given, in patients with a history of allergy to the contrast. We report 8 patients who were unintentionally given contrast and did not develop significant (moderate to severe) reaction. We propose possible reasons for the lack of significant reaction.
Methods: Some of our pain clinic faculty kept a list of patients with a history of contrast allergy who were given contrast. We retrospectively looked at the patients records and summarized the events. R
Results: The details of the patient’s history, contrast given, response of the patients, and comments are in the table. Six patients had no reaction at all, one of the six patients developed itching after a larger dose of contrast was given for CT of her abdomen. Two patients developed mild urticaria after an iodinated contrast medium, one patient was prescribed diphenhydramine and methylprednisolone dose pack. The other patient developed hives after iohexol (twice) and after gadopentetate. None of the patients had moderate to severe reaction such as periorbital swelling, pruritus, or difficulty breathing.
Discussion: The lack of significant allergic reaction in our patients may have been due to a questionable allergy, the injection of a small dose, and the concomitant injection of (epidural) steroid, slower absorption from an epidural injection compared to an intravenous injection, or the reactions signified a non-specific histamine release (1). The lack of reaction to an intravenous dose after a previous positive skin test was shown in a study (2). In that study, skin testing was positive in 5 of in 37 patients. An intravenous provocative test (IPT) was performed wherein a “low dose” (10 mL) of the iodinated contrast media (ICM) was given in the 5 patients. One of the 5 patients had generalized pruritus, erythema, and eyelid edema. The occurrence of hives after gadopentetate in one of our patients is interesting as this occurrence is not well-known. Although lower in incidence (0.0003%-0.01% versus 3.8-12.7%), reactions to gadolinium-based contrast agents have been described (3).
Conclusions: It is reassuring to know that there is a low possibility of a severe allergic reaction after contrast is given in patients with a history of allergy to the drug. These instances should still be avoided since severe reactions can occur; a “time out” should be performed before an interventional procedure.
References: 1. Brockow K, Christiansen C, Kanny G , et al. Management of hypersensitivity reactions to iodinated contrast media. Allergy 2005; 60:150-8. 2. Sese L, Gaouar H, Autegarden JE, et al. Immediate hypersensitivity to iodinated contrast media: diagnostic accuracy of skin tests and intravenous provocation test with low dose. Clin Exp Allergy2016;46:472-8 3. Costello JR, Kalb B, Martin DR. Incidence and risk factors for gadolinium-based contrast agent immediate reactions. Top Magn Reson Imaging 2016;25:257-63 Table. Details of Patients with History of Allergy and Given the Contrast ESI: Epidural steroid injection; SIJ: Sacroiliac joint